Opioid use disorders can happen to anyone, any family and at any time. It can be intimidating and overwhelming to identify an opioid use disorder and even harder to admit when there is a problem. Learning to recognize the signs of this is critical. HRHCare has programs and services so all of our community members can educate and empower themselves, so that they can help someone in need.
We are here to make sure people with opioid use disorder can find safe, effective, and confidential treatment, leading to recovery. We can also offer programs and services to support family members and friends of those in treatment.
HRHCare also offers Narcan kits to people who want to help prevent opioid overdoses.
Opioid Use Disorder Treatment
Opioids are narcotic medications which may be prescribed by a medical provider to manage pain. They are also found in street drugs, such as heroin, opium, and illegally produced fentanyl. Opioids slow down the body function, reduce physical pain, and mask psychological pain.
Opioid use disorder is a chronic disease in which a person has a continuous compulsion to use opioids, despite problems with the legal system, housing, relationships, employment, and mental health. Misuse of this medication can also cause changes in the brain’s chemistry and physical structure. If you believe you or a loved one may have an opioid use disorder, you can take this test which highlights various aspects of opioid use disorder and can help you determine next steps.
- Genetics: Individuals who have a first-degree relative who has a substance use disorder, regardless of the substance used, are more likely to develop a substance use disorder
- Biological: Individuals may have variable amounts of natural endorphins; if lacking, they may seek out drugs which boost their endorphin levels
- Environmental: Individuals who grow up in a chaotic home environment, who have experienced or witnessed trauma, and are surrounded by substance use are more likely to develop a substance use disorder later in their lifetime
- Psychological: Individuals may attempt to self-medicate the symptoms of an undiagnosed co-occurring mental health disorder. The most common co-occurring mental health disorders are: bipolar disorder, anxiety, depression, schizophrenia, conduct disorders, antisocial personality disorder, and borderline personality disorder
- Difficulty controlling use
- Intense desire to take opioids
- Feeling high
- Slow breathing
- Small pupils
- Nausea and vomiting
- Itching or flushed skin
- Slurred speech
- Not fulfilling familial or other responsibilities
- Decreased performance at work or school
- Preoccupation with obtaining opioids, using opioids, and recovering from opioid use
- Withdrawal from social activities
- Lying to cover up drugs taken
- Deep muscle aches and pains
- Insomnia or disturbed sleep
- Poor appetite
- Reduced libido, impotence, or anorgasmia
- Depressed mood and anhedonia (lack of pleasure in life)
- Drug-craving and obsession
Opioid Use Disorder is preventable and treatable.
If you believe you or a loved one may have an opioid use disorder, you can take this test which highlights various aspects of opioid use disorder and can help you determine next steps.
HRHCare offers office-based outpatient medication assisted treatment at our Poughkeepsie, Beacon, Peekskill, Yonkers, Monticello, Shirley, Wyandanch, and Brentwood sites.
Medication assisted treatment (MAT) includes the safe administration and monitoring of Suboxone (Buprenorphine/naloxone) or Vivitrol (Naltrexone) that prevents withdrawal and cravings from opioid use disorder. You will also have a team to support you: a medical provider, a nurse, a care manager, and a social worker. Together, we will help you face the obstacles that prevent you from living the life you want to live.
The mission of the MAT program is to provide comprehensive care and an individualized treatment plan from a multidisciplinary team of experienced professionals, who are dedicated to helping individuals with opioid use disorder live more meaningful and healthier lives.
- Stop physical withdrawal symptoms
- Create a physical and chemical brain blockade to prevent effects of any additional opioid use (to block you from getting high)
- Minimize drug cravings
- Normalize abnormal brain physical structures and chemistry
- Engage in healthier relationships in the community, family, work, etc.
- Connect to mental health care as needed
- Live a more meaningful and fulfilling life
- Buprenorphine and buprenorphine/naloxone: multiple formulations, taken by mouth daily or multiple times per day
- Long acting injectable naltrexone (Vivitrol): an intramuscular injection given monthly by the MAT provider
- Safe administration and monitoring of buprenorphine or naltrexone
- Health education on medications and answers to other questions regarding your health care
- Coordination of referrals to subspecialists, mental health linkage, outpatient substance use disorder treatment, and inpatient substance use disorder treatment as needed
- Paperwork assistance as needed
- Connections to other community resources
- Linkage to counseling and community support groups as needed
- Peer support opportunities and services coming soon
Participating in the MAT program could bring you one step closer to starting a happier and healthier life!
Narcan (naloxone) is a medication that can reverse someone from an overdose caused by opioids. When administered during an overdose, narcan stops the effects of opioids on the brain, reverses opioid intoxication, and restores breathing.
- Shallow or no breathing
- Pale and clammy face
- Blue lips, fingernails, or toenails
- Slow, erratic, or no pulse
- Snoring or gurgling noises while asleep
- Sudden nodding off
- No response when yelling the person’s name, or rubbing the middle of their chest
Many overdoses occur when people mix heroin or prescription opioids with alcohol and/or benzodiazepines. Alcohol and benzodiazepines (like Xanax, Klonopin, Ativan, and Valium) are dangerous in combination with opioids because these substances impact an individual’s ability to breathe.
Tolerance is your body’s ability to process a drug. Tolerance changes over time so that you may need more of a drug to feel its effects. Tolerance can decrease rapidly when someone has taken a break from using an opioid (for example, while incarcerated, while hospitalized, while in detox/rehab). When someone loses tolerance and then takes an opioid again, they are at risk for an opioid overdose, even if they take an amount that caused them no problem in the past.
A person using alone can intentionally or unintentionally use increased amounts of opioids that could lead to an opioid overdose. A person cannot self-administer naloxone in case of an opioid overdose. If no one finds the person using opioids alone in time after an overdose, the person will die.
Unstable Mental Health Disorders
A person with an untreated or undertreated mental health disorder may have increased impulsivity, more reckless behavior, or have a history of self-destructive behaviors that can lead to overdose.
Your physical health impacts your body’s ability to manage opioids. Since opioids can impair your ability to breathe, if you have asthma or other breathing problems, you are at higher risk for an opioid overdose. Individuals with liver (hepatitis) or kidney problems also may be at an increased risk of an opioid overdose.
A person who has had a nonfatal opioid overdose in the past is at higher risk for a fatal opioid overdose.
When an opioid overdose occurs, call 911 and administer naloxone. Do whichever is faster.
- Call 911 and let them know someone is overdosing (not breathing or struggling to breathe)
- Make sure nothing is in the person’s mouth that could be blocking their airway
- Administer naloxone
- It takes 2-5 minutes to work
- If no response after five minutes, give a second dose
- If breathing stops or slows, begin rescue breathing
The Good Samaritan Law protects a person who helps someone during an opioid overdose by giving naloxone.